Georgia, 2014

Damaging Wind in Georgia, May 29, 2014

May 29, 2014 · NWS FFC · 1 event in 1 county or zone

Scattered afternoon showers and thunderstorms developed again on the 29th as a low over the Mississippi River valley continued to bring plentiful Gulf moisture to the Southeast. One of these was able to reach severe levels with several trees blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Scattered afternoon showers and thunderstorms developed again on the 29th as a low over the Mississippi River valley continued to bring plentiful Gulf moisture to the Southeast. One of these was able to reach severe levels with several trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 29, 12:30 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 29, 12:30 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
130 PM EDT THU MAY 29 2014

.UPDATE...
MADE SOME MINOR ADJUSTMENTS TO THE SHORT TERM FORECAST GRIDS...NO
SIGNIFICANT DEPARTURES FROM THE PREVIOUS TRENDS JUST SOME TWEAKS TO
FIT CURRENT TRENDS. UPPED POPS A BIT...ESPECIALLY ALONG THE WESTERN
BORDER BUT ALL EXCEPT THE EXTREME SOUTHWEST REMAIN BELOW LIKELY
CATEGORY.

20

&&

.PREV DISCUSSION... /ISSUED 726 AM EDT THU MAY 29 2014/

SHORT TERM /TODAY THROUGH FRIDAY/...
/ISSUED AT 327 AM EDT THU MAY 29 2014/
PRETTY CLOSE TO A PERSISTENCE FORECAST FOR TODAY. SCATTERED
CONVECTION WILL REDEVELOP LATE THIS MORNING AND THIS AFTERNOON AS
THE H5 LOW OVER LA REMAINS NEARLY STATIONARY TODAY PROVIDING THE CWA
WITH GULF MOISTURE. THE NAM IS SHOWING SIGNS OF A BACKDOOR FRONT
MOVING INTO THE CWA FRIDAY AFTERNOON WHILE THE GFS IS HOLDING OFF ON
THE FRONT. EITHER WAY INSTABILITY IS EXPECTED TO INCREASE...AND IF
THE NAM IS CORRECT...THUNDERSTORMS WILL BE A LITTLE MORE WIDESPREAD.
HAVE GONE WITH A COMPROMISE AND HELD A HIGH CHANCE OF TSRA OVER THE
CWA FRIDAY AFTERNOON. NO BIG TEMP SWINGS THROUGH FRIDAY AND GUIDANCE
HAS A GOOD HANDLE ON THIS.

17

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 327 AM EDT THU MAY 29 2014/
GUIDANCE STILL IN GOOD GENERAL AGREEMENT WITH FORECAST. PERIOD
STARTS OFF WITH BROAD ENHANCED MOISTURE FIELD LINGERING ACROSS
SOUTHEAST AS UPPER LOW CENTERED NEAR THE ARKLATEX DAMPENING OUT.
UPPER RIDGING BEGINS TO TAKE OVER SATURDAY INTO SUNDAY AND A SFC
HIGH SLIDING SOUTH ALONG THE EAST COAST LOOKS TO RESULT IN HYBRID
CAD. THE WEDGE FRONT IS PROGGED TO PUSH SOUTHWESTWARD ACROSS THE CWA
BY SATURDAY AFTERNOON AND MAY PROVIDE SOME ENHANCED FORCING AND
FOCUS FOR CONVECTION. WITH LITTLE TO NO SHEAR AND MODERATE
INSTABILITY...STORMS SHOULD BE LARGELY OUTFLOW DRIVEN OR PROPAGATE
ALONG THE WEDGE FRONT. SOME STRONG STORMS WITH A FEW REACHING SEVERE
LEVELS ARE STILL POSSIBLE AND A GOOD BET IF YOU GO WITH A
PERSISTENCE FORECAST FROM THIS WEEK ALONG WITH INTRODUCING A NEW
BOUNDARY.

WHILE THE CAD LOOKS TO BE SHORT-LIVED AS THE PARENT HIGH SLIDES
FARTHER SOUTH...THE RIDGING SHOULD STILL SERVE TO STABILIZE MUCH OF
THE AREA FROM THE EAST AND LESSEN SHOWER/STORM POTENTIAL SUNDAY
THROUGH MONDAY. BETTER STORM CHANCE STARTS TO RETURN TO THE AREA BY
TUESDAY FROM THE NORTHWEST AS THE RIDGE BREAKS DOWN. THERE ARE SOME
DISCREPANCIES IN MODEL SOLUTIONS FOR WEDNESDAY AS THE ECMWF BRINGS A
SHORTWAVE NEAR NORTH GA AND THE GFS STILL HAS SOME WEAK RIDGING.
NONETHELESS SOME CONSENSUS IN AT LEAST A WEAK LEE TROUGH ALONG THE
GA/CAROLINA PIEDMONT AND HAVE KEPT CHANCE POPS IN FOR MUCH OF AREA.

FOR TEMPS...MADE ADJUSTMENTS FROM A BLEND OF GUIDANCE AT TIMES WHERE
FORECAST CLOUD COVER SHOULD LIMIT DIURNAL RANGE. VALUES STILL
GENERALLY 5 DEGREES ABOVE NORMAL LOOK REASONABLE WITH SLIGHTLY
COOLER TEMPS ON TAP SUNDAY AND MONDAY FROM BRIEF WEDGE.

BAKER

&&

AVIATION...
18Z UPDATE...
VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF ISOLATED TO
SCATTERED CONVECTION THROUGH 06Z. CONVECTION EXPECTED TO DIMINISH BY
06Z WITH SCATTERED MVFR AND LOCAL IFR...OR LOWER...VISIBILITIES
DEVELOPING BETWEEN 06Z AND 14Z. WINDS WILL BE LIGHT...3-8KT...FROM
THE SOUTHEAST TO SOUTHWEST...AND FREQUENTLY CALM 03-14Z.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ITEMS...EXCEPT MEDIUM ON CONVECTIVE COVERAGE
AND TIMING.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          89  66  88  67 /  50  50  50  30
ATLANTA         86  68  86  69 /  50  50  50  30
BLAIRSVILLE     83  60  84  60 /  50  50  50  30
CARTERSVILLE    86  62  87  64 /  50  50  50  30
COLUMBUS        88  67  90  68 /  60  50  50  30
GAINESVILLE     86  67  87  68 /  50  50  50  30
MACON           88  64  90  67 /  50  50  50  30
ROME            86  64  86  64 /  50  50  50  30
PEACHTREE CITY  87  63  87  65 /  50  50  50  30
VIDALIA         89  68  90  70 /  50  40  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....30
AVIATION...20
Hazardous weather outlook, May 29, 11:11 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1211 PM EDT THU MAY 29 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301615-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1211 PM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SOME STRONG STORMS WITH ISOLATED SEVERE STORMS POSSIBLE AGAIN
THIS AFTERNOON INTO EVENING...

WEATHER HAZARDS EXPECTED...
STRONG WINDS...HAIL AND FREQUENT LIGHTNING.

DISCUSSION...
SCATTERED THUNDERSTORMS CAN AGAIN BE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA...GENERALLY FROM 2PM THROUGH 10PM. SOME STRONG
STORMS WITH GUSTY WINDS AND HAIL ARE EXPECTED. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING WIND AND QUARTER SIZED
HAIL. IN ADDITION...FREQUENT LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY AND SATURDAY...THERE IS A CHANCE FOR THUNDERSTORMS FROM THE
COMBINATION OF DAYTIME HEATING WITH DECENT INSTABILITY IN A
LINGERING MOIST AIRMASS. A WEAK FRONT ALSO LOOKS TO PUSH ACROSS
THE AREA FROM THE NORTHEAST ON SATURDAY WHICH MAY AID IN STORM
DEVELOPMENT. THE AFTERNOON AND EVENING PERIODS SHOULD HAVE THE
GREATEST CHANCE FOR STORMS. SOME STORMS MAY BECOME STRONG AND
ISOLATED SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE
STRONG GUSTY WINDS...HAIL...AND FREQUENT LIGHTNING.

SUNDAY AND MONDAY...HIGH PRESSURE SHOULD LIMIT STORM POTENTIAL
TO ONLY THE FAR WESTERN PORTIONS OF THE AREA AND A SLIGHT CHANCE
AT THAT.

TUESDAY AND WEDNESDAY...BETTER STORM CHANCES RETURN FROM THE
NORTHWEST THOUGH STILL DECENT UNCERTAINTY THIS FAR OUT IN THE
FORECAST. PLEASE MONITOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF STRONG AND SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 29, 11:09 AM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1209 PM EDT THU MAY 29 2014

GAZ006-008-291645-
1209 PM EDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN UNION AND FANNIN COUNTIES UNTIL 1245 PM EDT...

AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NOTTELY DAM...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS OF 40 MPH... SMALL HAIL... HEAVY RAIN AND OCCASIONAL
CLOUD TO GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS FAR
EASTERN FANNIN AND NORTHWEST UNION COUNTIES THROUGH 1245 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE NOTTELY DAM AND IVY
LOG.

&&

LAT...LON 3497 8394 3484 8409 3490 8420 3499 8416
      3499 8394
TIME...MOT...LOC 1609Z 213DEG 5KT 3494 8411
Special weather statement, May 29, 12:49 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
149 PM EDT THU MAY 29 2014

GAZ025-291830-
149 PM EDT THU MAY 29 2014

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARCADE...AND ANOTHER STRONG STORM ABOUT 5
MILES NORTHEAST OF ARCADE. THESE STORMS ARE MOVING NORTH AT 10 MPH.

WIND GUSTS OF 40 MPH... SMALL HAIL... HEAVY RAIN AND OCCASIONAL
CLOUD TO GROUND LIGHTNING ARE LIKELY AS THESE STORMS MOVE ACROSS
JACKSON COUNTY THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE CENTER...BEAR CREEK RESERVOIR... ARCADE...
JEFFERSON... NICHOLSON... PEACH STATE SPEEDWAY...APPLE VALLEY...
COMMERCE AND MAYSVILLE.

&&

LAT...LON 3425 8357 3426 8348 3417 8338 3402 8341
      3399 8347 3400 8350 3398 8352 3398 8355
      3401 8355 3404 8358 3405 8364 3427 8365
      3429 8362
TIME...MOT...LOC 1747Z 184DEG 9KT 3407 8352
Special weather statement, May 29, 1:11 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
211 PM EDT THU MAY 29 2014

GAZ039-051-291900-
211 PM EDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WILKES AND TALIAFERRO COUNTIES UNTIL 300 PM EDT...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RAYTOWN...MOVING NORTH AT 5 MPH.

WIND GUSTS OF 40 MPH... SMALL HAIL... HEAVY RAIN AND OCCASIONAL
CLOUD TO GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS
SOUTHERN WILKES AND EASTERN TALIAFERRO COUNTIES THROUGH 300 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE RAYTOWN...
SHARON...FICKLIN... LUNDBERG...ROCKY CREEK FIRE DEPT....
CELESTE...AONIA AND WASHINGTON.

&&

LAT...LON 3360 8266 3359 8270 3353 8272 3351 8275
      3352 8282 3380 8285 3376 8256
TIME...MOT...LOC 1810Z 190DEG 6KT 3359 8274
Special weather statement, May 29, 1:24 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
224 PM EDT THU MAY 29 2014

GAZ024-291915-
224 PM EDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN BANKS COUNTY UNTIL 315 PM EDT...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOMER...AND MOVING NORTH AT 15 MPH.

WIND GUSTS OF 40 MPH... SMALL HAIL... HEAVY RAIN AND OCCASIONAL
CLOUD TO GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS
BANKS COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE FIVE POINTS...BANKS CROSSING...HOMER...PINEFIELD
CROSSROADS AND HOLLINGSWORTH.

&&

LAT...LON 3446 8339 3439 8337 3433 8339 3427 8334
      3424 8334 3422 8336 3421 8342 3426 8348
      3426 8355 3439 8366 3449 8355 3449 8347
TIME...MOT...LOC 1823Z 163DEG 13KT 3432 8346
Special weather statement, May 29, 1:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 PM EDT THU MAY 29 2014

GAZ023-291930-
238 PM EDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN HALL COUNTY UNTIL 330 PM EDT...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANDLER...MOVING NORTH AT 10 MPH.

WIND GUSTS OF 40 MPH... PEA TO DIME SIZED HAIL... HEAVY RAIN AND
OCCASIONAL CLOUD TO GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES
ACROSS HALL COUNTY THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE CANDLER...CHESTNUT MOUNTAIN...ROAD ATLANTA-LANIER
SPEEDWAY...GAINESVILLE...GILLSVILLE...LULA AND CLERMONT.

&&

LAT...LON 3449 8364 3444 8361 3439 8366 3437 8367
      3434 8365 3432 8365 3430 8362 3414 8380
      3415 8387 3447 8386 3451 8378 3450 8367
TIME...MOT...LOC 1838Z 187DEG 9KT 3423 8374
Special weather statement, May 29, 1:41 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
241 PM EDT THU MAY 29 2014

GAZ025-291915-
241 PM EDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN JACKSON COUNTY UNTIL 315 PM EDT...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALMO...AND MOVING NORTH AT 5 TO 10 MPH.

WIND GUSTS OF 40 MPH... PEA TO DIME SIZED HAIL... HEAVY RAIN AND
OCCASIONAL CLOUD TO GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES
ACROSS JACKSON COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE PENDERGRASS AND TALMO.

&&

LAT...LON 3429 8361 3427 8359 3409 8370 3414 8380
      3428 8363 3429 8363 3429 8362
TIME...MOT...LOC 1841Z 190DEG 5KT 3418 8373

The radar

The Robins AFB radar (KJGX), 131 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
May 29, 2:15 PM EST
Where
Wilkes County, 0.9 mi NW of Washington
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.740, -82.740

The Wilkes County Emergency Manager reported that approximately 17-18 trees were downed just off Tignall Road, and another blocked both lanes of traffic on Highway 17 North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511239.